A boy with central nervous system relapse of Burkitt leukemia developed fever and neurologic symptoms and cognitive impairment. He had received multi-drug chemotherapy including rituximab. Enterovirus (EV) was detected in cerebrospinal fluid by polymerase chain reaction, and magnetic resonance imaging findings were consistent with viral infection. The patient was treated with intravenous immunoglobulin and within 1 month cleared his EV. Rituximab can cause a profound B-cell deficiency predisposing patients to infections including EV encephalitis. This is the first report of enteroviral encephalitis in a child undergoing treatment for lymphoma with rituximab and suggests the need to watch for this complication of therapy.
Birmingham Children’s Hospital, Steelhouse Lane, Birmingham, United Kingdom
Supported by Birmingham Children’s Hospital Research Fund.
The authors declare no conflict of interest.
Reprints: Francis Mussai, MD, DPhil, Birmingham Children’s Hospital, Steelhouse Lane, Birmingham, B4 6NH, United Kingdom (e-mail: email@example.com).
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial License 4.0 (CCBY-NC), where it is permissible to download, share, remix, transform, and buildup the work provided it is properly cited. The work cannot be used commercially without permission from the journal. http://creativecommons.org/licenses/by-nc/4.0/
Received July 13, 2017
Accepted November 16, 2017